Alert archive / Indiana / River Flood Advisories in 2008

River Flood Advisory 40, NWS Indianapolis, IN

December 24, 20085 counties in Indiana

NWS Indianapolis, IN issued this river flood advisory at Dec 24, 2008, 11:19 AM EST for 5 counties in Indiana. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2008, 11:19 AM EST (16:19 UTC)
Expired
Dec 25, 2008, 2:06 PM EST
In force
27 hr
Issued by
NWS Indianapolis, IN

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3).

Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood advisory went out at Dec 24, 6:30 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 24, 6:30 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EST WED DEC 24 2008

.AVIATION DISCUSSION...FOR THE 12Z TAFS
MAIN CONCERN FOR AVIATION WILL BE IFR CONDITIONS DURING THE
BEGINNING OF THE TAFS. MUCH WARMER WILL CONTINUE TO MOVE INTO
INDIANA TODAY. EXTREMELY MOIST LOW LEVELS WILL KEEP IFR CIGS AND
MVFR VSBYS THRU 19Z-21Z IN SHOWERS AND FOG. A COLD FRONT WILL MOVE
THROUGH INDIANA 21Z-24Z. MUCH DRIER AIR WILL QUICKLY MOVE INTO THE
AREA AFTER FROPA ALLOWING CONDITIONS TO IMPROVE TO MVFR THEN TO SKC
ARND 03Z.

&&

.DISCUSSION...

FORECAST FOCUS IS ON SEVERAL PRECIP EVENTS THE NEXT FEW
DAYS...WITH POSSIBLE THUNDERSTORMS THIS WEEKEND.

THE MORNING SURFACE MAP DEPICTS A HIGH PRESSURE JUST OFF THE EAST
COAST AND A ELONGATED ZONE OF LOW PRESSURE STRETCHING FROM DLH
THROUGH MCI AND SOUTHWARD TO NEAR OKC. IN BETWEEN THE TWO EXISTS A
VERY STRONG AND DEEP SOUTHERLY SURFACE FLOW OVER THE LOWER
MISSISSIPPI VALLEY AND THE OHIO VALLEY. ALOFT AT H5 THE PATTERN IS
GENERALLY RIDGING ON EITHER COAST...WITH A TROUGH PRESENT IN THE
CENTRAL PLAINS.

THE MODELS REMAIN FAIRLY SIMILAR TO ONE ANOTHER IN TERMS OF TEMPS
AND POPS. THE MAV MOS WAS A BIT WARMER OVERALL THAN THE MET MOS
FOR THE NEXT FEW PERIODS. WENT WITH A MORE BLENDED SOLUTION OF THE
TWO AND ALSO TOOK SREF TEMPS INTO CONSIDERATION...AS THEY HAVE
BEEN VERY GOOD RECENTLY.

FIRST CONCERNS ARE THE ONGOING ADVISORIES. WILL LET THEM EXPIRE AT
09Z. EARLIER THE VERY COLD GROUND WAS ALLOWING FOR FREEZING RAIN
TO CONTINUE DESPITE AIR TEMPS AT OR ABOVE FREEZING. THIS HAS
ENDED...AND A VERY STRONG WARM SURGE IS PUSHING INTO THE AREA NOW.
RWIS SHOWS SURFACE AND SUBSURFACE TEMPS ABOVE FREEZING...SO FEEL
CONFIDENT IN LETTING ADVISORY EXPIRE.

FOR TODAY LOW PRESSURE WILL MOVE EAST AND THE H5 TROUGH WILL
STRENGTHEN AS A SHORTWAVE OVER KANSAS INTERACTS WITH IT. THIS WILL
HELP TO PROVIDE ADDITIONAL FORCING TODAY FOR MORE PRECIPITATION
ALONG AND AHEAD OF THE APPROACHING COLD FRONT. WILL CONTINUE HIGH
POPS AND TYPE WILL BE RAIN TO START...BUT IT MAY END AS A BRIEF
PERIOD OF SNOW SHOWERS IN THE WEST AS COLDER AIR ARRIVES. TEMPS
TODAY WILL BE VERY MILD AS THE APPROACHING LOW WILL BREAK THE
INVERSION AND ALLOW OUR +4C H8 TEMPS TO BE REALIZED WITH BETTER
MIXING...WHICH WILL ALSO PROMOTE BREEZY CONDITIONS THIS AFTERNOON.
THE FRONT SHOULD CROSS THE AREA BETWEEN 18-21Z WITH FALLING
AFTERNOON TEMPS.

PRECIP WILL END QUICKLY TONIGHT AS THE SURFACE HIGH BUILDS IN AND
THE H5 LOW SKIPS QUICKLY TO THE NORTHEAST. IT SHOULD BE A
CHILLY...SHALLOW AIRMASS MOVING IN...AND WILL GO COLDER THAN THE
MAV MOS AS A CONSEQUENCE. THE MET AND FWC LOOK BETTER FOR LOWS.

THURSDAY WILL BE A DECEPTIVE DAY. HIGH PRESSURE SHOULD PUSH EAST
AS YET ANOTHER STRONG LEE CYCLONE TAKES SHAPE ACROSS THE HIGH
PLAINS. HOWEVER...MID LEVEL RIDGING WILL REMAIN TO OUR WEST WHICH
WILL LEAVE US TRAPPED WITH THE SHALLOW COLD AIRMASS AND LOWER
CLOUDS FOR MUCH OF THE DAY. THIS LEAD TO UNDERCUTTING THE MAV
GUIDANCE BY SEVERAL DEGREES. AGAIN THE MET LOOKED BETTER...AND WAS
SUPPORTED BY THE SREF.

OVERNIGHT THURSDAY THERE IS A POTENTIAL FOR A BRIEF EPISODE OF
WINTRY WEATHER. SOUNDINGS INDICATE THAT INITIALLY IT WILL BE COLD
ENOUGH FOR A LIGHT FREEZING RAIN AND SLEET MIX TOWARDS 06Z FRIDAY.
FORTUNATELY THE PRECIP LOOKS VERY LIGHT. BY 12Z WHEN THE BETTER
PRECIP ARRIVES THE SOUNDINGS ARE NOT QUITE AS FAVORABLE. WILL THUS
MENTION ZR/IP TO START...BECOMING RAIN BUT SOME LINGERING ZR IN
THE NORTH IS POSSIBLE UNTIL 12Z. AT THIS POINT...NOT ENOUGH
CONFIDENCE IN ANY ADVISORY TYPE SCENARIO. THE GROUND WILL BE MUCH
WARMER AND IT IS LIKELY THAT FREEZING RAIN WILL NOT DO MUCH
FREEZING AS SFC TEMPS WILL BE NEAR 32 THROUGH THE START OF THE EVENT.

THIS LOW OVER THE PLAINS WILL DEEPEN ON FRIDAY AND SET UP AN
ALMOST SPRINGLIKE PATTERN. THERE WILL BE A STRONG TROUGH ACROSS
THE ROCKIES AND A STRONG RIDGE OVER THE SOUTHEAST. WE WILL
EXPERIENCE H8 TEMPS TO NEAR +12C BY FRIDAY. HIGHS SHOULD COME
CLOSE TO 60 IN THE SOUTH. OVERNIGHT FRIDAY IT WILL STAY EXTREMELY
MILD WITH LOWS IN THE 40S.

THIS WILL SET THE STAGE FOR A POSSIBLE THUNDERSTORM SCENARIO ON
SATURDAY AND SUNDAY. TEMPS SHOULD BE 50S TO 60S AND DEWPOINTS WILL
NOT BE FAR BEHIND AS THE GULF LOOKS WIDE OPEN IN THE SOUTH FLOW.
THIS WOULD ALSO HINT AT A POSSIBILITY FOR HEAVY RAIN...AND THIS IS
MENTIONED IN THE ESF STATEMENT. FOR NOW WILL JUST CARRY A MENTION
OF TSRA IN THE HWO BUT NOT ADDRESS SEVERE POTENTIAL THIS FAR OUT.

AFTER THIS SYSTEM THE FLOW BECOMES MORE ZONAL BY EARLY NEXT WEEK
AND CONDITIONS SHOULD RETURN TO ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS...

EXPECTING MOSTLY MVFR CONDITIONS THE REMAINDER OF THE MORNING AS LOW
LEVEL MOISTURE CONTINUES TO MOVE NNEWD WITH 50-70KT LOW LEVEL JET.
THERE ARE STILL SOME REPORTS OF SOME ICY SURFACES AT THIS TIME...BUT
TEMPERATURES ARE EXPECTED TO SLOWLY WARM AND SHOULD DIMINISH ICING
THREAT AT THE SURFACE.  COLD FRONT IS EXPECTED TO MOVE EWD ACROSS
CENTRAL INDIANA BETWEEN 17Z-20Z ON WEDNESDAY WHICH WILL CLEAR OUT
THE SKIES AND GET BACK TO VFR CONDITIONS BY LATER TONIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR
INZ021-028>031-035>042.

FREEZING RAIN ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR
INZ048-049-057.

&&

PUBLIC...JOHNSON
AVIATION...SH/DM
Hazardous weather outlook, Dec 24, 4:10 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 AM EST WED DEC 24 2008

INZ061>065-067>072-250915-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
410 AM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY FOR AN ISOLATED THUNDERSTORM THIS MORNING
AND EARLY THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. ANY
THUNDERSTORMS WILL LIKELY BE CONFINED TO AREAS SOUTH OF US HIGHWAY
50. SEVERE WEATHER IS NOT EXPECTED...BUT ANY THUNDERSTORM CAN
PRODUCE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT FREEZING RAIN AND SLEET ARE POSSIBLE THURSDAY
NIGHT...CHANGING TO ALL RAIN BY MIDNIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS AN UNSEASONABLY WARM AND MOIST AIRMASS FROM THE GULF OF MEXICO
WILL ARRIVE IN CENTRAL INDIANA AHEAD OF A STRONG COLD FRONT. IT IS
TOO EARLY TO DETERMINE IF SEVERE WEATHER IS A POSSIBILITY...BUT
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

POSSIBLE HEAVY RAIN FROM THE FRIDAY AND SATURDAY SYSTEM MAY CAUSE
LOWLAND FLOODING ACROSS CENTRAL INDIANA. PLEASE REFER TO THE MOST
RECENT HYDROLOGIC OUTLOOK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-051>057-060-250915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
410 AM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ICY AND SLUSHY ROAD CONDITIONS WILL PERSIST THROUGH SUNRISE TODAY
BEFORE WARMER AIR WILL CAUSE CONDITIONS TO IMPROVE AND MELT THE
ICE AND SLUSH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SLEET AND FREEZING RAIN ARE POSSIBLE OVERNIGHT THURSDAY AND
INTO EARLY FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS AN UNSEASONABLY WARM AND MOIST AIRMASS FROM THE GULF OF MEXICO
WILL ARRIVE IN CENTRAL INDIANA AHEAD OF A STRONG COLD FRONT. IT IS
TOO EARLY TO DETERMINE IF SEVERE WEATHER IS A POSSIBILITY...BUT
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

POSSIBLE HEAVY RAIN FROM THE FRIDAY AND SATURDAY SYSTEM MAY CAUSE
LOWLAND FLOODING ACROSS CENTRAL INDIANA. PLEASE REFER TO THE MOST
RECENT HYDROLOGIC OUTLOOK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDBartholomew, Jackson27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDJackson, Lawrence, Washington27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDLawrence, Martin27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDLawrence, Martin27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDLawrence, Martin27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDDaviess, Dubois, Martin, Pike27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDJackson, Lawrence, Washington27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDMorgan, Owen27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDDaviess, Greene, Knox27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDDaviess, Gibson, Knox, Pike27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDDaviess, Gibson, Knox, Pike27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDGibson, Knox27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDFountain, Parke, Vermillion, Warren27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDParke, Vermillion, Vigo27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDSullivan, Vigo27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDKnox, Sullivan27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDKnox, Sullivan27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDKnox27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDKnox27 hr
Dec 24, 11:19 AM ESTRiver Flood AdvisoryINDGibson, Knox, Posey27 hr

Nearby

River Flood Advisories in Indiana, 2008Every river flood advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.